Virginia, 2004

Damaging Winds in Virginia, July 5, 2004

July 5, 2004 · NWS LWX · 2 events in 2 counties and zones

Showers and thunderstorms developed ahead of an approaching cold front on the 5th . Some the storms produced strong winds over the Central Foothills and Northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front on the 5th . Some the storms produced strong winds over the Central Foothills and Northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM EST, 1 hour earlier.

Area forecast discussion, Jul 5, 1:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON JUL 5 2004

.SHORT TERM...TONIGHT-TUE...

CD FNT PUSHES THRU CWA THIS EVE. ISOLD TRW PSBL THRU MDNGT WL BE
COVERED W/ 20 POPS. LOWER PWALS THAN YDAY (OF COURSE...WE BROKE
THE 7/4 RECORD AT DCA YDAY, SO NOT HARD TO BE LOWER) BUT BELIEVE
BRIEF HVY DOWNPOURS ARE PSBL W/ THESE. SHEAR IS ESSENTIALLY
UNIDIRECTIONAL. WL KEEP A SLIVER OF SLT CHC POPS IN THE SE PAST
MDNGT UNTIL THE FNT CLRS THE CST.

BLV THERE WL AGN BE PTCHY GND FG TNGT. W/ DRYING TDA DO NOT THINK IT
WL BE AS WIDESPREAD/THICK AS THIS MRNG. LATER SHIFTS CAN INCLUDE IN
ZN UPDATE IF IM MISCALCULATING.

TMRW WL BE WARM BUT DRIER/LOWER DWPTS. HV CUT BACK ON SKY CVR W/ RDG
OVRHD.

WOODY

&&

.LONG TERM TUE NGT THRU MON...
MODELS HINT AT A BOUNDARY OVER THE AREA TO START THE PERIOD...ALG
WITH SOME INSTAB. MOISTURE IS ON THE LOW SIDE HOWEVER WITH PW VALUES
LESS THAN 1.5 AREAWIDE (CLOSER TO 1 ERN ZONES). UPR LVL RDGG SHD
ALSO HELP TO INHIBIT UVV. WILL CONT WITH DRY FCST TUE NGT FOR NOW
BUT WILL CONT TO MONITOR.

PREFRONTAL TROF MOVES INTO CWA WED. LOOKS LIKE ENOUGH MOISTURE AND
INSTAB FOR CHC POPS EVERYWHERE IN THE AFTN AND AT NGT. CDFNT MOVES
THRU THU. LEFT IN SOME POPS FOR ABT THE ERN 2/3RDS PRIOR TO 18Z.

DECENT DRYING TAKES PLACE POST FROPA THU NGT INTO THE WEEKEND. NO
PRECIP IS EXPECTED. HAVE BRIGHTENED UP THE SKY FCST A BIT AFTER
TAKING A LOOK AT RH FCSTS/MODEL SOUNDINGS. LOOKS LIKE A NICE WEEKEND
TO HEAD FOR THE BEACH. SEASONABLY HOT WITH ABUNDANT SUNSHINE.

GFSLR SHOWS CDFNT ON OUR WRN DOORSTEP BY LATE MON. HAVE INCLUDED CHC
POPS WRN ZONES FOR DAY 7.

RDH

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 5, 10:38 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EDT MON JUL 5 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-060800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1138 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 1:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT MON JUL 5 2004

VAZ026-029-039-040-052102-
MADISON VA-PAGE VA-RAPPAHANNOCK VA-ROCKINGHAM VA-
204 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS EAST OF INTERSTATE 81...

THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE AREA THROUGH MID
AFTERNOON ALONG AND JUST SOUTH OF A LINE FROM LURAY TO NEW MARKET
EAST OF INTERSTATE 81. RAINFALL RATES NEAR 2 INCHES PER HOUR CAN BE
EXPECTED. FREQUENT LIGHTNING IS ALSO OCCURRING. WIND GUSTS TO 40 MPH
ARE POSSIBLE. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR
DRAINAGE.

RDH
Special weather statement, Jul 5, 1:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT MON JUL 5 2004

MDZ004-009-010-052000-
FREDERICK MD-HOWARD MD-MONTGOMERY MD-
239 PM EDT MON JUL 5 2004

...THUNDERSTORM WITH HEAVY RAIN OVER SOUTHERN FREDERICK COUNTY MOVING
EAST...

ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT THE AREA
THROUGH LATE AFTERNOON. THE HEAVIEST RAIN WILL FALL FROM ADAMSTOWN IN
FREDERICK COUNTY TO DAMASCUS AND CLARKSBURG IN MONTGOMERY COUNTY TO
AROUND DAYTON AND COLUMBIA IN HOWARD COUNTY. EXPECT UP TO 1 OR 2
INCHES OF RAIN FROM THIS STORM. WIND GUSTS TO 35 MPH ARE POSSIBLE.

RDH

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 5, 2:30 PM EST
Where
Orange County, Orange
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -78.117

Large trees felled by thunderstorm winds.

Thunderstorm Wind, Loudoun

When
July 5, 2:40 PM EST
Where
Loudoun County, Dulles Intl Arpt
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.950, -77.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417458, 5417457.